Indiana, 2017

Hail and Damaging Winds in Indiana, February 28, 2017

February 28, 2017 · NWS IND · 4 events in 4 counties and zones

A low pressure system brought very warm and unstable air for late February/early March to central Indiana. The result was severe thunderstorms and 7 tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A low pressure system brought very warm and unstable air for late February/early March to central Indiana. The result was severe thunderstorms and 7 tornadoes. The severe wind gusts occurred near the Indianapolis metropolitan area and looked to possibly be the result of a descending inflow jet. Aside from the three severe wind reports and one small hail report, most of the severe observations from this episode came in on the 1st of March and will be entered in next month's storm data.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 28, 10:07 PM EST, 26 minutes earlier.

Area forecast discussion, Feb 28, 10:07 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1007 PM EST Tue Feb 28 2017

.UPDATE...
The NEAR TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 330 PM EST Tue Feb 28 2017

Severe storms expected to develop and move through central
Indiana later tonight and during the overnight, with potential for
tornadoes, large hail and damaging winds. The threat will continue
into Wednesday morning until a cold front moves through to bring
it to an end. Small chances for rain or snow will be off and on
Wednesday night through Friday night for parts of the area, but a
warmup will come for the weekend. More rain chances arrive to end
the weekend and start the work week.

&&

.NEAR TERM /Rest of Tonight/...
Issued at 1007 PM EST Tue Feb 28 2017

Convection spreading over southwest sections of the forecast area
ahead of an upper wave over southern Illinois. This wave should pass
off to the east around 010700Z, but short term model guidance
suggests a squall line type feature associated with a cold front may
begin moving into the northwestern zones after 010600Z. This
evening's upper air indicates deep shear more than adequate for
severe convection, although the better axis of lapse rates is over
the southern parts of the state and farther south. Tornadic
potential exists with discrete cells tonight, as well as embedded
circulations within lines.

Previous discussion follows.

Forecast focus is on severe weather expected tonight-both the
threats and the timing. Incredible dynamics are coming into place
over the area with a strong upper jet and low level jet forecast to
come into phase tonight over the Ohio Valley. While instability
could be a somewhat limiting factor given the timing during the
night and no sunshine today, moisture return has been ample on
southerly flow and dewpoints in the 60s are already making their way
into central Indiana. The vertical shear profiles are extremely
favorable for rotating storms, and LCLs and LFCs are sufficiently
low to not impede tornado development.

Best estimate on timing of severe potential for the area at this
point is starting around 9pm in the western counties, 10-11
central and midnight or so east. Initially more discrete cells
are anticipated that could possibly morph into a line as they
move across the area, but some models are also indicating they may
keep their more discrete nature. There is also potential after
this first batch of storms that another may come behind them in
the form of a squall line ahead of the cold front.

Given the shear profiles, the tornado threat will continue through
the overnight hours, along with potential for very large hail and
damaging winds.

Also of note...southern counties received a couple of rounds of
showers and thunderstorms already today, with around an inch of
rain or more in some locations. With another couple of rounds
moving through tonight and ample moisture, see potential for
flash flooding and have issued a flash flood watch for that area.

&&

.SHORT TERM /Wednesday through Wednesday night/...

Issued at 330 PM EST Tue Feb 28 2017

Thunderstorms should be ongoing across the area to start the day
on Wednesday. A threat for severe storms will continue ahead of
the cold front which should somewhere in the forecast area at 12z
Wednesday morning. The threat should quickly come to an end by
around 15z or so as model consensus has the front east of the area
12-18z, depending on your model of choice, with the GFS faster and
the NAM slower. Given the time of day and waning instability
threat should be for damaging winds mainly as the aforementioned
ongoing storms start to fade in intensity.

Storm chances move out by Wednesday afternoon, and rain showers
should be exiting as well. An upper wave moving in from the north
will bring some rain chances transitioning to rain/snow mix over
to snow in the north and central parts of the forecast area early
evening into Wednesday night. No accumulation expected.

&&

.LONG TERM /Thursday through Tuesday/...

Issued at 145 PM EST Tue Feb 28 2017

A clipper type system could move through the Great Lakes Thursday
afternoon and night bringing chances for precip to much of the
area. Temperatures look warm enough Thursday afternoon for rain,
but a mix with snow could occur Thursday evening before
transitioning to all snow from north to south during the night.
Little to no accumulation expected.

Another clipper system will move through Friday night and could
bring chances for snow showers to the northern counties. Again
little to no accumulation expected.

Warmer air arrives Saturday and temperatures well above normal
then expected through Tuesday. Sunday night a front system will
approach and keep rain chances in the forecast through Monday
night.

&&

.AVIATION /Discussion for the 010300Z KIND TAF Update/...
Issued at 904 PM EST Tue Feb 28 2017

Convection beginning to develop over west central and southwest
Indiana at this time, ahead of upper wave moving through southern
Illinois. Should start to see convection in the KIND vicinity
within the next hour.

Previous discussion follows.

Although some widely scattered convection is possible early this
evening, it appears the best threat for organized convection at
the terminals will be after about 010400Z as an upper wave
currently moving through western Arkansas/Missouri lifts into
into the area, and a convective line associated with a cold front
moves in from the northwest after about 010700Z. IFR visibility
restrictions, and gusty shifting winds probable in and near
heavier cells.

Surface warm front continues to lift through the local area,
resulting in ceilings rising to about 015-025 south of front.
Most of the IFR ceilings expected to dissipate over the next
couple of hours as this front moves off to the northeast.

Models suggest a 55-60 kt low level jet will be developing over
the area tonight, resulting in a low level wind shear threat.
Model sounding suggest the inversion top will pass above 020 later
tonight, so the greatest threat for wind shear below 020 looks to
be this evening.

Occasional to frequent surface gusts 20-25 kts from 190-210
degrees expected most of the night. Surface gusts in excess of 30
kts possible after 010600Z as the core of the low level jet moves
overhead.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday afternoon for INZ067>072.

&&

SYNOPSIS...CP
NEAR TERM...CP/JAS
SHORT TERM...CP
LONG TERM....CP
AVIATION...JAS
Hazardous weather outlook, Feb 28, 4:53 PM EST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
453 PM EST Tue Feb 28 2017

INZ028>030-035>039-043>048-051>057-060>065-067>072-012200-
Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-Tipton-Hamilton-
Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen-
Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Crawfordsville,
Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus,
Vincennes, Bedford, and Seymour
453 PM EST Tue Feb 28 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Moderate risk for severe weather.

Hazards: Tornadoes...Large Hail...Damaging winds...and heavy rain
causing flooding.

Timing: Severe storms are possible any time tonight, but the highest
threat will be from 10 PM through the nighttime hours.

Discussion: A frontal system will bring showers and thunderstorms to
central Indiana tonight. Some of the storms will be severe, with all
types of severe weather possible. The potential exists for multiple
waves of severe weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: There is a Slight Risk of severe weather for the southeast
half of central Indiana on Wednesday morning. Damaging winds, large
hail, and isolated tornadoes are possible along with cloud to ground
lightning and brief heavy rain.

Discussion: Severe weather will likely be ongoing at daybreak
Wednesday as a cold front move east across the area. The severe
threat will diminish across central Indiana by late morning. A
clipper system will move through Thursday night bringing rain and
snow showers to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening through Wednesday morning.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-031-040>042-049-012200-
Carroll-Howard-Madison-Delaware-Randolph-Henry-
Including the cities of Kokomo, Anderson, and Muncie
453 PM EST Tue Feb 28 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Enhanced Risk for severe weather.

Hazards: Damaging winds...tornadoes...large hail...and heavy rain.

Timing: Severe storms are possible mainly after 10 PM and then
through the night.

Discussion: A frontal system will bring showers and thunderstorms to
central Indiana tonight. Some of the storms will be severe, with all
types of severe weather possible. The potential exists for multiple
waves of severe weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: There is a Slight Risk of severe weather for the southeast
half of central Indiana on Wednesday morning. Damaging winds, large
hail, and isolated tornadoes are possible along with cloud to ground
lightning and brief heavy rain.

Discussion: Severe weather will likely be ongoing at daybreak
Wednesday as a cold front move east across the area. The severe
threat will diminish across central Indiana by late morning. A
clipper system will move through Thursday night bringing rain and
snow showers to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late this evening through Wednesday
morning..

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Feb 28, 10:33 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1033 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     5 NE CLERMONT           39.87N  86.25W
02/28/2017  M56 MPH          MARION             IN   BROADCAST MEDIA

&&

BHH

The radar

The Indianapolis radar (KIND), 2 km away, was scanning. The volume nearest the first event began at 03:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marion

When
February 28, 10:33 PM EST
Where
Marion County, 0.53 mi W of Indianapolis Intl Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.720, -86.290

A 58 mph thunderstorm wind gust was measured in this location.

Thunderstorm Wind, Boone

When
February 28, 10:35 PM EST
Where
Boone County, 0.12 mi WNW of Ind Terry Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
40.031, -86.252

A 64 mph thunderstorm wind gust was measured in this location.

Hail, Morgan

When
February 28, 10:40 PM EST to 10:42 PM EST
Where
Morgan County, 1.48 mi SSE of Martinsville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.410, -86.420

Thunderstorm Wind, Hamilton

When
February 28, 11:05 PM EST
Where
Hamilton County, 1.38 mi S of Fishers
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
39.950, -86.020

A 65 mph thunderstorm wind gust was measured in this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682558, 682559, 682557, 682561.